Alert archive / Iowa / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 104, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Sep 9, 2019, 7:27 PM CDT for Allamakee County, Clayton County, Winneshiek County, Iowa. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 9, 2019, 7:27 PM CDT (00:27 UTC)
- Expired
- Sep 9, 2019, 8:15 PM CDT
- In force
- 48 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Allamakee County, IA, Clayton County, IA, Winneshiek County, IA
The radar
The La Crosse radar (KARX), 84 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 9, 8:03 PM CDT | TSTM WND DMG | 5 Sw Harpers Ferry, IA | TREES BLOWN DOWN ONTO HIGHWAY 76 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 36 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 9, 3:32 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.5 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1804 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 999 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 278 m²/s²
- 0-3 km storm-relative helicity
- 362 m²/s²
- Significant tornado parameter
- 1.6
- Supercell composite
- 9.6
The text
As transmitted.
095
WUUS53 KARX 100027
SVRARX
IAC005-043-191-100115-
/O.NEW.KARX.SV.W.0104.190910T0027Z-190910T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
727 PM CDT Mon Sep 9 2019
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Clayton County in northeastern Iowa...
Southern Allamakee County in northeastern Iowa...
Southeastern Winneshiek County in northeastern Iowa...
* Until 815 PM CDT.
* At 725 PM CDT, severe thunderstorms were located along a line
extending from Ossian to near Clermont to near Arlington, moving
east at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Winds of 55 mph were reported in Waterloo at 655 pm.
Oelwein recently reported a wind gust near 40 mph.
IMPACT...Expect damage to roofs, siding, and trees.
* Severe thunderstorms will be near...
Postville and Volga around 735 PM CDT.
Monona around 740 PM CDT.
Waukon and Elkader around 745 PM CDT.
Garnavillo around 755 PM CDT.
Guttenberg, Lansing and Harpers Ferry around 800 PM CDT.
Other locations impacted by these severe thunderstorms include
Volney, Mederville, Giard, Watson, Red Barn Campground, County Roads
X 16 And W 48 and Highway 13 And County C 24.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CDT for northeastern
Iowa.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4308 9161 4308 9187 4309 9187 4338 9121
4335 9121 4332 9111 4326 9106 4313 9118
4307 9118 4291 9114 4288 9110 4276 9106
4264 9160
TIME...MOT...LOC 0025Z 248DEG 47KT 4313 9178 4304 9170 4270 9167
HAIL...<.75IN
WIND...60MPH
$$
Baumgardt3 follow-up statements
511
WWUS53 KARX 100043
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
743 PM CDT Mon Sep 9 2019
IAC191-100051-
/O.CAN.KARX.SV.W.0104.000000T0000Z-190910T0115Z/
Winneshiek IA-
743 PM CDT Mon Sep 9 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WINNESHIEK COUNTY
IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 1000 PM CDT for northeastern
Iowa.
LAT...LON 4321 9161 4338 9121 4335 9121 4332 9112
4326 9106 4313 9118 4307 9118 4291 9114
4288 9110 4276 9106 4264 9160
TIME...MOT...LOC 0041Z 246DEG 42KT 4318 9156 4276 9152
$$
IAC005-043-100115-
/O.CON.KARX.SV.W.0104.000000T0000Z-190910T0115Z/
Clayton IA-Allamakee IA-
743 PM CDT Mon Sep 9 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR CLAYTON AND SOUTHERN ALLAMAKEE COUNTIES...
At 741 PM CDT, severe thunderstorms were located along a line
extending from 6 miles north of Postville to near Volga, moving
northeast at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated. These storms did produced 62 mph winds at
Waterloo around 7 pm and 35 mph winds at Oelwein around 715
pm.
IMPACT...Expect damage to roofs, siding, and trees.
These severe storms will be near...
Waukon and Elkader around 750 PM CDT.
Garnavillo around 800 PM CDT.
Guttenberg, Lansing and Harpers Ferry around 805 PM CDT.
Other locations impacted by these severe thunderstorms include
Volney, Mederville, Giard, Watson, Red Barn Campground, County Roads
X 16 And W 48 and Highway 13 And County C 24.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CDT for northeastern
Iowa.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4321 9161 4338 9121 4335 9121 4332 9112
4326 9106 4313 9118 4307 9118 4291 9114
4288 9110 4276 9106 4264 9160
TIME...MOT...LOC 0041Z 246DEG 42KT 4318 9156 4276 9152
HAIL...<.75IN
WIND...60MPH
$$
Baumgardt137
WWUS53 KARX 100100
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
800 PM CDT Mon Sep 9 2019
IAC005-043-100115-
/O.CON.KARX.SV.W.0104.000000T0000Z-190910T0115Z/
Clayton IA-Allamakee IA-
800 PM CDT Mon Sep 9 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR CLAYTON AND SOUTHEASTERN ALLAMAKEE COUNTIES...
At 758 PM CDT, severe thunderstorms were located along a line
extending from 8 miles southwest of Lansing to near Garnavillo,
moving east at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
These severe storms will be near...
Lansing, Harpers Ferry, and Marquette around 805 PM CDT.
Other locations impacted by these severe thunderstorms include
Volney, Mederville, Giard, Watson, Red Barn Campground, County Roads
X 16 And W 48 and Highway 13 And County C 24.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CDT for northeastern
Iowa.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4338 9121 4335 9121 4332 9112 4326 9106
4313 9118 4307 9118 4291 9114 4288 9110
4276 9106 4264 9160 4294 9161 4331 9138
TIME...MOT...LOC 0058Z 248DEG 47KT 4326 9130 4284 9126
HAIL...<.75IN
WIND...60MPH
$$
Baumgardt878
WWUS53 KARX 100111
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
811 PM CDT Mon Sep 9 2019
IAC005-043-100120-
/O.EXP.KARX.SV.W.0104.000000T0000Z-190910T0115Z/
Clayton IA-Allamakee IA-
811 PM CDT Mon Sep 9 2019
...THE SEVERE THUNDERSTORM WARNING FOR CLAYTON AND SOUTHEASTERN
ALLAMAKEE COUNTIES WILL EXPIRE AT 815 PM CDT...
The storms which prompted the warning will have moved out of the
area.
Storms will continue to affect northeast Iowa and southwest
Wisconsin through 10 pm. Wind gusts to 50 mph could occur with the
stronger storms.
Therefore, the warning will be allowed to expire.
A Tornado Watch remains in effect until 1000 PM CDT for northeastern
Iowa.
LAT...LON 4338 9121 4335 9121 4332 9112 4326 9106
4313 9118 4307 9118 4291 9114 4288 9110
4276 9106 4264 9160 4294 9161 4331 9138
TIME...MOT...LOC 0110Z 248DEG 47KT 4331 9114 4289 9110
$$
BaumgardtWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 5:25 PM CDT, 2 hours 2 minutes earlier.
Area forecast discussion, Sep 9, 5:25 PM CDT, 2 hours 2 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 525 PM CDT Mon Sep 9 2019 .SHORT TERM...(This evening and Tonight) Issued at 200 PM CDT Mon Sep 9 2019 Potentially rather active stretch of weather into the evening, though you wouldn't know it at the moment looking out the window. Widespread low stratus continues to blanket the region, north of a well-defined surface warm front gradually lifting north through southern Iowa as of 18Z. Quite the dew point surge noted south of that feature (dew points back into the low 70s), while farther north, passage of an elevated warm front and initial surge of moisture transport/elevated CAPE continues to result in scattered showers and storms working north of I-90. Farther west, a rather impressive upper wave continues to lift northeast, just entering western Minnesota as of early afternoon, with that being the primary feature of interest into the evening. Still a ways to go to get any surface-based instability this far north, though it's coming...slowly. Good guidance agreement for the current "wedge" of clearing skies across central Iowa to sneak north, allowing surface-based parcels to be realized, with MLCAPE of 1500-2000 J/kg developing quickly just as deeper layer forcing arrives. As such, expect to see convection increase quickly after 22Z/5 PM, rapidly working east through 05Z or so. May initially see a supercell risk across southeast MN/northeast IA given 30-40 knots of deep shear in place near the warm front, while low level shear cranks up into the impressive 30+ knot range after 01Z with the uptick in low level jet. As such, can't rule out isolated tornadoes for a few hour after convection develops, provided we truly are surface-based, but with activity likely to morph into a linear setup in conjunction with stronger 0-3km shear. Can't rule out a continued tornado risk with any bowing segments along the line, though with more of a wind and maybe hail risk with the arrival of steeper mid level lapse rates. For the moment, the greatest risk remains south of I-94 in line with the northward extent of near surface-based instability, with the highest threat between 6 pm and midnight. In addition to the severe risk, will have to watch some hydro potential with hints that early convection may "lay over" along the warm front while low level jet forcing remains strong. Confidence not overly high in where this might occur, but with PWATs nearing 2 inches and warm cloud depths of 4k ft or better, the risk is there, though thankfully we can handle a little water given recent dryness. All in all, looks like a busy evening/night ahead. .LONG TERM...(Tuesday through Monday) Issued at 200 PM CDT Mon Sep 9 2019 An active stretch of weather will continue through Thursday with multiple rounds of showers/storms, including severe/heavy rainfall risks. Tuesday may provide a short break in precip chances with shortwave ridging over the area. Despite a surface boundary hanging across the area and a moist, unstable environment, forcing looks negligible. As a result, a mainly dry but warm day is expected after early morning showers/storms exit with highs into the 80s for much of the area. On Tuesday night, strong low-level moisture transport will be focused into the central plains as another weak trough ejects northeastward. Storms should initiate in the warm advection regime as low-level moisture transport intersects the boundary and increase across the. area. Multiple rounds of showers/storms look likely Wednesday into Thursday with the surface boundary nearby and continued moisture transport into the area within southwest flow aloft. NAEFS precip water anomalies are in the +2 to +3 range (around 1.75 inches) during this time near the boundary, so heavy rainfall and possibly flooding are concerns in areas where repeated storms occur. Stronger synoptic forcing will arrive on Thursday as a deep upper low spins across the Dakotas dragging a cold front into the area. Thursday afternoon into Thursday evening may provide the highest threat for severe storms, although instability may be a question mark, depending on extent of cloud cover and warm frontal location. However, in this type of messy southwest flow pattern, day to day details, including surface boundary position, will invariably be tied to daily convective evolution, so confidence in details is fairly low, including placement of highest precip and temps. A quieter late week period is expected behind the cold front. Ensemble guidance favors building mid-level heights/ridging later in the weekend into next week, which favors a period of above average temps after a brief cool, breezy day on Friday behind the frontal passage. Some low-end rain chances exist Saturday night into Sunday with increasing warm advection, but overall no significant systems are expected late this week into early next week. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 525 PM CDT Mon Sep 9 2019 Cigs: low cigs will improve with the northward advancement of a warm front this evening with the expectation of VFR cigs overnight into Tue morning. Some models suggest could dip right back into MVFR cigs later Tue morning as low saturation sinks southeast, post exiting upper level shortwave. Won't get too aggressive with dropping cigs in this time period yet. WX/vsby: round of TS for mid evening, centered in the 00-05z. A few of these could produce wind gusts from 30-40 kts. Expect a few hour break, then more scattered shra/ts for a few hours in the overnight period. Winds: becoming south and holding there until later Tue afternoon when winds should swing to the west. LLWS a concern tonight with winds by 2 kft from 45-50 kts expected. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Lawrence LONG TERM...JM AVIATION...Rieck
Hazardous weather outlook, Sep 9, 11:13 AM CDT, 8 hours 14 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 1113 AM CDT Mon Sep 9 2019 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-101200- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 1113 AM CDT Mon Sep 9 2019 This Hazardous Weather Outlook is for portions of southeast Minnesota, northeast Iowa, and southwest into central Wisconsin. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms will occur this afternoon into tonight. Some storms could become severe late this afternoon and evening, mainly between 6 pm and midnight. The main threats include large hail, damaging winds, and locally heavy rainfall. Isolated tornadoes are also possible, with the greatest risk near and west of U.S. Highway 63 in northeast Iowa and southeast Minnesota. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorm chances will continue through much of the week. The storms could produce periods of locally heavy rainfall from Tuesday night through Thursday night. There could also be additional severe weather threats Thursday afternoon. .SPOTTER INFORMATION STATEMENT... Spotters may be needed late this afternoon into this evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. DAS/Lawrence
In the hours before
Special weather statement, Sep 9, 6:13 PM CDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service La Crosse WI
613 PM CDT Mon Sep 9 2019
IAZ010-018-019-029-092345-
Floyd-Winneshiek-Chickasaw-Fayette-
613 PM CDT Mon Sep 9 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT FAYETTE...FLOYD...
SOUTHERN WINNESHIEK AND CHICKASAW COUNTIES...
At 612 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Hampton to Aplington to near Dike to
6 miles southeast of Conrad. Movement was northeast at 40 mph.
Wind gusts of 50 to 55 mph and half inch hail are possible with these
storms.
These storms will be near...
Rockford and Marble Rock around 645 PM CDT.
Other locations impacted by these storms include Festina, Idlewilde
State Park, Bradford, Chickasaw, Randalia, and Powersville.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 1000 PM CDT for north central
and northeastern Iowa.
LAT...LON 4321 9302 4320 9197 4311 9161 4297 9160
4266 9161 4265 9161 4264 9171 4264 9208
4291 9208 4291 9302
TIME...MOT...LOC 2312Z 228DEG 34KT 4279 9330 4259 9291 4246 9273 4214
9282
RieckSpecial weather statement, Sep 9, 7:18 PM CDT, 9 minutes before
Special Weather Statement National Weather Service La Crosse WI 718 PM CDT Mon Sep 9 2019 IAZ008>011-018-019-029-030-MNZ094>096-100215- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Mower-Fillmore-Houston- Including the cities of Osage, Cresco, Decorah, Waukon, Charles City, New Hampton, Oelwein, Elkader, Austin, Preston, and Caledonia 718 PM CDT Mon Sep 9 2019 ...Scattered Strong Storms This Evening... Thunderstorms, some strong, will track northeast across the area through 9 pm. Wind gusts as high as 50 mph are possible with the strongest storms, along with pea sized hail and heavy downpours. Storms could intensify and become severe during this time, with a higher potential across northeast Iowa. Winds in excess of 60 mph would be the main threat. When storms approach, see shelter indoors.
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 10, 1:56 AM CDT | Special Weather Statement | ARX | Dubuque | 34 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.